Hail, El Paso
- When
- September 16, 2:29 PM MST to 2:35 PM MST
- Where
- El Paso County, 17.03 mi ESE of Newman
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 31.926, -106.046
Nickel to quarter size hail fell at Hueco Tanks State Park.
A back door front pushed southwestward into far west Texas while an upper level low was dropping southward into eastern Arizona. A veering vertical shear profile with sufficient low level moisture and instability led to 2 supercells forming in the El Paso area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A back door front pushed southwestward into far west Texas while an upper level low was dropping southward into eastern Arizona. A veering vertical shear profile with sufficient low level moisture and instability led to 2 supercells forming in the El Paso area. These storms were prolific hail producers. The second supercell produced extensive golfball to possibly tennis ball size hail over a large area of commerce. The damage estimate of $150 million makes this easily the most costly hailstorm in the NWS El Paso County Warning Area since records began.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 16, 2:21 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 321 PM MDT WED SEP 16 2009 .SYNOPSIS... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A COLD FRONT MOVING IN FROM THE EAST TO COOL US DOWN AND INCREASE OUR RAIN CHANCES. WE WILL SEE SOME STRONG STORM THIS EVENING AND THEN ON THURSDAY AND FRIDAY WE WILL SEE THREAT FOR HEAVY RAINFALL BOTH DAYS. THE WEEKEND WILL DRY OUT A LITTLE AND OUR TEMPERATURES WILL RETURN TO NORMAL. && .DISCUSSION... BIG CHANGES TO OUR WEATHER ARE HAPPENING RIGHT NOW. A DECENT COLD FRONT IS PUSHING ACROSS THE AREA THIS AFTERNOON...GUADALUPE PASSES WINDS HAVE COME OVER HARD TO THE EAST. IN ADDITION A STRONG UPPER LEVEL TROF WAS DROPPING INTO EASTERN ARIZONA THIS AFTERNOON. THIS UPPER LOW BRINGS WITH IT COLDER TEMPERATURES TEMPERATURES ALOFT AND STRONG WESTERLY WINDS. THIS WILL COMBINE WITH SOME DECENT SOUTHEASTERLY WINDS AT THE SURFACE. THESE WEATHER ELEMENTS WILL SET THE STAGE FOR SOME STRONG TO SEVERE WEATHER THIS EVENING. THEN STARTING ON THURSDAY WE WILL SEE A THREAT OF HEAVY RAIN FOR THURSDAY AND FRIDAY. THE LOW CONTINUES TO DROP SOUTH AND BY FRIDAY IT WILL SIT OVER THE NEW MEXICO BOOT HEEL. AFTER FRIDAY THE LOW WEAKENS AND MOVES OFF TO THE EAST. FOR THE FIRST PART OF NEXT WEEK A RIDGE WILL SLOWLY TRY AND BUILD INTO NEW MEXICO FROM THE NORTHWEST. THIS WILL KEEP US UNDER A NORTHEAST FLOW. RIGHT NOW THE MODELS ARENT INDICATING ANY SHORT WAVES MOVING IN THE FLOW...BUT WE WILL HAVE TO WAIT AND SEE. LOOKING AT TEMPERATURES. BEHIND THE FRONT WE WILL SEE OUR HIGHS RUNNING ALMOST TEN DEGREES BELOW NORMAL ON THURSDAY AND FRIDAY. THEN ON SATURDAY JUST A COUPLE OF DEGREES BELOW NORMAL. FOR SUNDAY WE WILL SEE NEAR NORMAL TEMPERATURES. AS THE RIDGE BUILDS INTO THE AREA ON MONDAY AND TUESDAY WE WILL SEE A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID..17/00Z-18/00Z... ADDITIONAL LIFT AND INSTABILITY WITH LOW PRESSURE DROPPING SOUTH THROUGH THE FOUR CORNERS...WITH COMBINE WITH STRONG BACK DOOR COOL FRONT MOVING IN FROM THE NE OVERNIGHT AND THURSDAY FOR SHOWER/STORM DEVELOPMENT THIS EVENING...THROUGH THURSDAY. ACTIVITY SHOULD INITIALLY CONCENTRATE AHEAD/ALONG FRONT EAST OF THE RIO GRANDE...SPREADING SOUTHWESTWARD ACROSS FLYING AREA...AS THE FRONTAL BOUNDARY PROGRESSES TOWARDS AZ BORDER. LOOK FOR SCT- NMRS +TSRAGR/WND30G45 MPH/CIGS 040-050KFT AGL. ISOLD CIGS TO 2KFT/VSBYS BELOW 1SM IN +RA...ESP LATER TONIGHT AND THU. && .FIRE WEATHER... COOLER AND WETTER WEATHER IS EXPECTED LATER TODAY THROUGH SATURDAY. A SHORT WAVE RIDGE OF HIGH PRESSURE CURRENTLY OVER THE AREA...WILL BREAK DOWN AS UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO OUR AREA FROM THE NORTH...WHILE ANOTHER LOW PRESSURE SYSTEM SPINNING OVER EASTERN TX SENDS SURGE OF COOLER MORE MOIST AIR OUR WAY FROM THE EAST-NORTHEAST MARKED BY FAST MOVING BACK-DOOR COLD FRONT. ADDITIONAL LIFT IN MID/UPPER LEVELS OF ATMOSPHERE...AND INSTABILITY AHEAD OF LOW APPROACHING FROM THE NORTH...WILL INTERACT WITH THIS FRONT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS OUR ZONES THIS EVENING AND THURSDAY. ACTIVITY SHOULD CONCENTRATE JUST AHEAD/ALONG THE FRONT...AND AHEAD OF ANY WEAKER COOL SURGES MAKING IT THROUGH LOWER MOUNTAIN RANGES. ACTIVITY IN STORE AGAIN FOR FRIDAY AND SATURDAY...WITH CONTINUED DYNAMICS IN PLACE AS LOW CENTER FORECAST TO REMAIN OVER THE REGION. ASIDE FROM OUTFLOW WINDS...WIDESPREAD HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS. MIN RH WILL CLIMB AND RANGE FROM NEAR 40 % LOWLANDS TO OVER 70 PERCENT HIGHER ELEVATIONS. THURSDAY THROUGH SATURDAY. RH OVERALL SHOULD FALL 20 TO 40 % BY EARLY NEXT WEEK...AS DRIER NORTHWESTERLY FLOW OVERSPREADS THE AREA IN ADVANCE OF BUILDING HIGH PRESSURE RIDGE ALOFT OVER THE GREAT BASIN. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 64 79 59 76 59 / 40 60 40 40 20 SIERRA BLANCA TX 56 78 52 75 54 / 40 40 40 40 20 LAS CRUCES 61 79 56 76 56 / 40 60 40 40 20 ALAMOGORDO 60 78 56 74 55 / 50 50 40 40 20 CLOUDCROFT 43 58 38 55 38 / 60 60 50 50 30 TRUTH OR CONSEQUENCES 59 77 55 74 54 / 50 60 40 40 20 SILVER CITY 54 72 48 68 48 / 40 50 40 40 20 DEMING 59 78 55 75 54 / 30 50 40 30 20 LORDSBURG 59 78 55 75 54 / 20 50 40 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15 BRICE/TRIPOLI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 122 PM MDT WED SEP 16 2009 NMZ022>025-030>032-TXZ055-056-171930- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 122 PM MDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
The El Paso radar (KEPZ), 62 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
9 hail. Local standard time, as filed.
Nickel to quarter size hail fell at Hueco Tanks State Park.
Golfball size hail fell south of Hueco Tanks State Park. This was the first of two supercells in El Paso County this day, but it remained over mainly a sparsely populated area.
Numerous skylights and automobiles were damaged from ping pong ball size hail.
Far east El Paso was hardest hit by this second supercell, with extensive golfball to possibly tennis ball size hail falling for 20 minutes. Thousands of automobiles were damaged, with several dealerships suffering much loss. Skylights were destroyed, roofs damaged and windows broken on thousands of buildings. Several injuries were reported from hailstones as well.
The supercell continued southeastward and dropped golfball size hail on El Paso's lower valley area.
The supercell continued southeastward along I-10 for several miles. According to TxDOT, hundreds of vehicles along the interstate and other highways suffered extensive damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197001, 197002, 197003, 197006, 197007, 197008, 197009, 197011, 197012.